Oklahoma, 2018

Tornado and Hail in Oklahoma, May 29 to 30, 2018

May 29 to 30, 2018 · NWS OUN · 55 events in 14 counties and zones

On the evening of the 29th, storms formed along a dryline in the panhandles and a front stretching into Kansas, then moved east and southeast through Oklahoma through the night and into early morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
55

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

On the evening of the 29th, storms formed along a dryline in the panhandles and a front stretching into Kansas, then moved east and southeast through Oklahoma through the night and into early morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 29, 1:35 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, May 29, 1:35 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Norman OK
235 PM CDT Tue May 29 2018

.DISCUSSION...
Expect storms to develop within the next couple of hours across
northwest Oklahoma with the potential of isolated to scattered
storms south along the dryline. We will likely see some severe
storms late this afternoon and this evening. Storms in northwest
Oklahoma and southwest Kansas are expected to evolve into a storm
complex that will move east and southeast toward north central and
central Oklahoma. The latest hazardous weather outlook has our
current thinking on this evolution and expected types of severe
weather. Have likely POPs associated with this complex overnight.
Storms will likely be east of our area by 12z. We may see another
complex is expected to move across northern Oklahoma on Wednesday
evening. Otherwise, hot temperatures are expected through much of
the week with not-quite-as-hot temperatures expected by this
weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  93  74  98 /  40  10  10   0
Hobart OK         70  98  73 105 /  20   0  10   0
Wichita Falls TX  74 100  77 104 /  10   0   0   0
Gage OK           65  90  66  98 /  50   0  30  10
Ponca City OK     68  91  71  93 /  70  10  70  20
Durant OK         72  93  74  95 /  30  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
Hazardous weather outlook, May 29, 2:52 PM CST, 13 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
352 PM CDT Tue May 29 2018

OKZ004>048-050>052-TXZ083>090-301100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
352 PM CDT Tue May 29 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is a enhanced risk of severe thunderstorms today and tonight.

.Location...
The enhanced risk is northwest of a line from Blackwell to
Kingfisher to Fort Cobb to Erick. South and east of the enhanced
risk area, there is a slight risk of severe thunderstorms to Tulsa,
McAlester, Sulphur, Walters, and Altus. There is a marginal risk of
severe thunderstorms for the rest of Oklahoma and adjacent parts of
northern Texas.

.Timing...
The most likely time for severe storms is from 4 pm today until 3 am
Wednesday.

.Impacts...
Hail to the size of baseballs and damaging wind gusts up to 80 mph
are the primary hazards. There is a low potential for tornadoes,
mainly with isolated storms this afternoon and early evening in
western Oklahoma. There is a slight risk for excessive rainfall
which would cause flash flooding in northern, central, and
southeastern Oklahoma.

.Discussion...
A dryline will move into the eastern Oklahoma and Texas panhandles
this afternoon or early this evening. Isolated or scattered storms
will develop and move into western Oklahoma this afternoon. The most
likely area for further thunderstorm development will be in
northwestern Oklahoma, although isolated or scattered thunderstorms
may form farther south on the dryline toward southwestern Oklahoma
and adjacent parts of northern Texas.

Through the evening, storms in northwestern Oklahoma and
southwestern Kansas are expected to evolve into a storm complex that
will spread east and southeast through the enhanced risk area
through the evening and into early Wednesday morning.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel should
prepare for severe weather operations through early Wednesday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
A few thunderstorms will remain possible over central, eastern,
and southeastern Oklahoma through Wednesday morning. Scattered
thunderstorms may then develop across northern Oklahoma Wednesday
night through early Thursday morning.

.Heat...
Excessively hot conditions are expected across the western half of
Oklahoma and adjacent parts of northern Texas in the second half of
the week. Daytime temperatures will range 15 to 25 degrees above
normal late-Spring values.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 29, 2:13 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
313 PM CDT TUE MAY 29 2018

OKZ004-292045-
Harper OK-
313 PM CDT TUE MAY 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Harper County Until
345 PM CDT...

AT 309 PM CDT, a strong thunderstorm was located 9 miles northeast of
Rosston, moving northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3700 9963 3683 9979 3691 9999 3700 9999
TIME...MOT...LOC 2009Z 208DEG 16KT 3694 9985

30
Special weather statement, May 29, 2:50 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
350 PM CDT TUE MAY 29 2018

OKZ004-292115-
Harper OK-
350 PM CDT TUE MAY 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR north central Harper County Until
415 PM CDT...

AT 347 PM CDT, a strong thunderstorm was located 11 miles southeast
of Acres, moving northeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3700 9954 3687 9962 3697 9994 3700 9992
TIME...MOT...LOC 2047Z 213DEG 20KT 3697 9976

30

The radar

The Dodge City radar (KDDC), 90 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

40 hail, 14 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Harper

When
May 29, 3:05 PM CST
Where
Harper County, 11.75 mi N of Buffalo
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.000, -99.630

Hail, Harper

When
May 29, 3:39 PM CST
Where
Harper County, 11.11 mi N of Buffalo
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
36.990, -99.610

Hail, Harper

When
May 29, 3:45 PM CST
Where
Harper County, 11.05 mi N of Buffalo
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
36.990, -99.630

Hail, Harper

When
May 29, 4:10 PM CST
Where
Harper County, 10.88 mi NNE of Buffalo
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
36.970, -99.540

Report via spotter network.

Hail, Woods

When
May 29, 4:46 PM CST
Where
Woods County, 11.86 mi NW of Camp Houston
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
36.940, -99.260

Report via spotter network.

Hail, Woods

When
May 29, 4:50 PM CST
Where
Woods County, 9.13 mi WNW of Camp Houston
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.880, -99.260

Hail, Woods

When
May 29, 5:04 PM CST
Where
Woods County, 7.48 mi WNW of Camp Houston
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
36.840, -99.250

Hail, Woods

When
May 29, 5:04 PM CST
Where
Woods County, 2.15 mi NNW of Camp Houston
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.840, -99.130

Hail, Woods

When
May 29, 5:19 PM CST
Where
Woods County, 0.89 mi NE of Camp Houston
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
36.820, -99.110

Hail, Woods

When
May 29, 5:30 PM CST
Where
Woods County, 0.69 mi N of Camp Houston
Measured
1.75 in hail
Reported by
Public
Coordinates
36.820, -99.120

Hail, Harper

When
May 29, 5:39 PM CST
Where
Harper County, 7.74 mi W of Buffalo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.830, -99.770

Thunderstorm Wind, Woodward

When
May 29, 5:45 PM CST
Where
Woodward County, 17.59 mi N of Mooreland Arpt
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.730, -99.130

Thunderstorm Wind, Woodward

When
May 29, 6:05 PM CST
Where
Woodward County, 17.59 mi N of Mooreland Arpt
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.730, -99.130

Hail, Woods

When
May 29, 6:15 PM CST
Where
Woods County, 7.97 mi NW of Waynoka
Measured
2.25 in hail
Reported by
Storm Chaser
Coordinates
36.680, -98.970

Thunderstorm Wind, Woods

When
May 29, 6:25 PM CST
Where
Woods County, 3.1 mi WNW of Hopeton
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.710, -98.720

Tornado, Woods

When
May 29, 6:25 PM CST to 6:31 PM CST
Where
Woods County, 0.34 mi S of Waynoka to 2.68 mi SSE of Waynoka
Rating
EF1
Path length
2.5 mi
Path width
20 yd
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.585, -98.879

A weak tornado caused intermittent damage from the north side of Waynoka to an area about 2.5 miles south-southeast of Waynoka. A historic (but unoccupied) hotel, The Eastman Building, on the north side of Waynoka was unroofed as the tornado developed. Damage in Waynoka was mainly tree damage with a few downed trees and lot of small limbs. The tornado dissipated about 2.5 miles south-southeast of Waynoka.

Hail, Woods

When
May 29, 6:39 PM CST
Where
Woods County, 0.69 mi N of Waynoka
Measured
1.26 in hail
Reported by
Storm Chaser
Coordinates
36.600, -98.880

Hail, Beckham

When
May 29, 6:47 PM CST
Where
Beckham County, 4.72 mi SSW of New Liberty
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.300, -99.760

Hail, Woods

When
May 29, 6:49 PM CST
Where
Woods County, 7.5 mi ESE of Waynoka
Measured
2.5 in hail
Reported by
Public
Coordinates
36.540, -98.760

Thunderstorm Wind, Woods

When
May 29, 6:50 PM CST
Where
Woods County, 3.1 mi WNW of Hopeton
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
36.710, -98.720

Hail, Woods

When
May 29, 6:55 PM CST
Where
Woods County, 10.31 mi ESE of Waynoka
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
36.530, -98.710

Thunderstorm Wind, Beckham

When
May 29, 7:00 PM CST
Where
Beckham County, 4.19 mi ESE of Erick
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.190, -99.800

Hail, Beckham

When
May 29, 7:05 PM CST
Where
Beckham County, Erick
Measured
3.26 in hail
Reported by
Trained Spotter
Coordinates
35.210, -99.870

IBHS field hail study.

Hail, Beckham

When
May 29, 7:08 PM CST
Where
Beckham County, 2.07 mi S of Erick
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
35.180, -99.870

Hail, Beckham

When
May 29, 7:08 PM CST
Where
Beckham County, 1.69 mi W of Erick
Measured
2.75 in hail
Reported by
Broadcast Media
Coordinates
35.210, -99.900

Hail, Alfalfa

When
May 29, 7:10 PM CST
Where
Alfalfa County, 1.11 mi W of Carmen
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
36.580, -98.480

Hail, Beckham

When
May 29, 7:13 PM CST
Where
Beckham County, 4.15 mi S of New Liberty
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
35.300, -99.720

Thunderstorm Wind, Beckham

When
May 29, 7:15 PM CST
Where
Beckham County, 4.19 mi ESE of Erick
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
35.190, -99.800

Hail, Beckham

When
May 29, 7:25 PM CST
Where
Beckham County, 0.56 mi E of Sayre
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
35.300, -99.630

Thunderstorm Wind, Beckham

When
May 29, 7:26 PM CST
Where
Beckham County, 2.82 mi E of Delhi
Measured
57 kt (66 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.180, -99.630

Hail, Woodward

When
May 29, 7:48 PM CST
Where
Woodward County, Mooreland
Measured
1 in hail
Reported by
Public
Coordinates
36.440, -99.210

Hail, Major

When
May 29, 7:55 PM CST
Where
Major County, 0.56 mi E of Ringwood
Measured
0.88 in hail
Reported by
Public
Coordinates
36.380, -98.240

Hail, Woodward

When
May 29, 7:55 PM CST
Where
Woodward County, Mooreland
Measured
1 in hail
Reported by
Public
Coordinates
36.440, -99.210

Hail, Major

When
May 29, 8:02 PM CST
Where
Major County, 0.56 mi E of Ringwood
Measured
1 in hail
Reported by
Public
Coordinates
36.380, -98.240

Hail, Major

When
May 29, 8:05 PM CST
Where
Major County, 1.77 mi NW of Ringwood
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
36.400, -98.270

Hail, Beckham

When
May 29, 8:15 PM CST
Where
Beckham County, 4.15 mi N of Carter
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.280, -99.500

Thunderstorm Wind, Washita

When
May 29, 8:24 PM CST
Where
Washita County, 3.96 mi WNW of Bessie
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
35.410, -99.050

Hail, Garfield

When
May 29, 8:24 PM CST
Where
Garfield County, Lahoma
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.390, -98.090

Thunderstorm Wind, Grant

When
May 29, 8:25 PM CST
Where
Grant County, 1.77 mi SW of Medford
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.790, -97.750

Hail, Garfield

When
May 29, 8:43 PM CST
Where
Garfield County, 3.47 mi SE of Lahoma
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.360, -98.040

Hail, Kiowa

When
May 29, 8:46 PM CST
Where
Kiowa County, 1.49 mi SSE of Hobart
Measured
1.3 in hail
Reported by
Trained Spotter
Coordinates
35.010, -99.090

Hail, Garfield

When
May 29, 8:46 PM CST
Where
Garfield County, Enid
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.400, -97.880

Thunderstorm Wind, Garfield

When
May 29, 8:46 PM CST
Where
Garfield County, Enid
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.400, -97.880

No damage reported.

Hail, Garfield

When
May 29, 8:50 PM CST
Where
Garfield County, 2.23 mi E of (End)vance Afb Enid
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.340, -97.880

Hail, Kiowa

When
May 29, 8:51 PM CST
Where
Kiowa County, 0.57 mi E of Hobart
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.030, -99.090

Thunderstorm Wind, Kay

When
May 29, 8:55 PM CST
Where
Kay County, 0.69 mi N of Blackwell Tonkawa Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
36.750, -97.350

Hail, Alfalfa

When
May 29, 9:50 PM CST
Where
Alfalfa County, 3.65 mi S of Goltry
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.478, -98.140

Hail, Garfield

When
May 29, 10:15 PM CST
Where
Garfield County, 2.15 mi SSW of Carrier
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.450, -98.030

Hail, Garfield

When
May 29, 10:17 PM CST
Where
Garfield County, 1.11 mi E of Lahoma
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.390, -98.070

Hail, Garfield

When
May 29, 10:19 PM CST
Where
Garfield County, Lahoma
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.390, -98.090

Hail, Comanche

When
May 29, 10:19 PM CST
Where
Comanche County, 0.57 mi E of Cache
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.630, -98.620

Thunderstorm Wind, Comanche

When
May 29, 10:55 PM CST
Where
Comanche County, Elgin
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
34.780, -98.290

Thunderstorm Wind, Stephens

When
May 29, 11:09 PM CST
Where
Stephens County, 0.69 mi S of Marlow
Measured
62 kt (71 mph) measured gust
Reported by
Trained Spotter
Coordinates
34.640, -97.960

Thunderstorm Wind, Stephens

When
May 29, 11:30 PM CST
Where
Stephens County, 6.64 mi SW of Lake Fuqua Dam
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -97.750

Hail, Bryan

When
May 30, 5:51 AM CST
Where
Bryan County, 4.49 mi SW of Armstrong
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
34.000, -96.390

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyThe tornado archive for Oklahoma, 2018Warnings in Oklahoma, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756818, 756820, 756821, 756822, 756823, 758286, 758287, 758288, 758289, 758290, 758291, 758292, 758293, 758294, 758295, 759345, 758296, 758297, 758298, 758299, 758300, 758301, 758302, 758304, 758305, 758306, 758307, 758308, 758309, 758310, 758311, 758312, 758313, 758314, 758315, 758316, 758317, 758318, 758319, 758320, and more.